Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 57, NWS Birmingham, AL

September 17, 2009Calhoun County, Etowah County, Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 17, 2009, 5:14 PM CDT for Calhoun County, Etowah County, Alabama. It was in force for 112 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2009, 5:14 PM CDT (22:14 UTC)
Expired
Sep 17, 2009, 7:06 PM CDT
In force
112 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, AL, Etowah County, AL

The radar

The Birmingham radar (KBMX), 100 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 5:35 PM CDTFLASH FLOOD6 Se Markton, ALMAJOR FLOODING REPORTED ON BEN MARTIN DRIVE WEST OF WELLINGTON. UNDERPINNING REMOVED FROM UNDERNEATH MOBILE HOMES IN THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1351 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1351 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 172214
FFWBMX
ALC015-055-180115-
/O.NEW.KBMX.FF.W.0057.090917T2214Z-090918T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
514 PM CDT THU SEP 17 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
  SOUTH CENTRAL ETOWAH COUNTY IN NORTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF MARKTON...

* UNTIL 815 PM CDT

* AT 512 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GLENCOE 
AND OHATCHEE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF TWO TO FOUR INCHES IS POSSIBLE IN 
THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3401 8587 3371 8591 3369 8614 3372 8613
      3377 8604 3379 8604 3380 8606 3382 8606
      3383 8605 3385 8605

$$

12/SIRMON
2 follow-up statements
000 
WGUS74 KBMX 172321
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 PM CDT THU SEP 17 2009

ALC015-055-180115-
/O.CON.KBMX.FF.W.0057.000000T0000Z-090918T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALHOUN AL-ETOWAH AL-
621 PM CDT THU SEP 17 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR SOUTH
CENTRAL ETOWAH AND NORTHWESTERN CALHOUN COUNTIES...

AT 621 PM CDT...THE NATIONAL WEATHER CONTINUED TO DETECT A
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARKTON

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3401 8587 3371 8591 3369 8614 3372 8613
      3377 8604 3379 8604 3380 8606 3382 8606
      3383 8605 3385 8605

$$

12/SIRMON
000 
WGUS74 KBMX 180006
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
706 PM CDT THU SEP 17 2009

ALC015-055-180016-
/O.CAN.KBMX.FF.W.0057.000000T0000Z-090918T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALHOUN AL-ETOWAH AL-
706 PM CDT THU SEP 17 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
ETOWAH AND NORTHWESTERN CALHOUN COUNTIES...

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3401 8587 3371 8591 3369 8614 3372 8613
      3377 8604 3379 8604 3380 8606 3382 8606
      3383 8605 3385 8605

$$


12/SIRMON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 2:45 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Sep 17, 2:45 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT THU SEP 17 2009

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.

PESKY UPPER LOW TO OUR WEST WILL CONTINUE TO ALLOW GULF MOISTURE
TO SPREAD NORTHWARD ACROSS THE AREA THROUGH THE WEEKEND. WILL
GENERALLY KEEP LIKELY POPS EACH DAY DURING THE PEAK HEATING HOURS
AND THEN...MAINLY SCATTERED TO ISOLATED TYPE WORDING AS WE MOVE
THROUGH THE NIGHTTIME HOURS. POCKETS OF HEAVY RAINFALL POSSIBLE
EACH AFTERNOON AND WILL CONTINUE TO MONITOR FOR FLOODING CONCERNS.
HIGHS EACH DAY IN THE 80 TO 85 DEGREE RANGE WITH OVERNIGHT LOWS UPPER
60S TO LOWER 70S.

.LONG TERM...MONDAY THROUGH THURSDAY.

IT APPEARS THAT THE UPPER WILL GRADUALLY OPEN UP INTO A WEAKER
TROUGH WITH HIGH PRESSURE TO OUR EAST TRYING TO BUILD WEST.  BIG
CONCERN IS RAPID DEVELOPMENT OF ANOTHER UPPER LOW FURTHER WEST AND
MOVING EASTWARD LATER IN THE PERIOD.  OVERALL...THE THETA-E AXIS
REMAINS ACROSS THE AREA WITH MOISTURE SPREADING NORTHWARD. WILL
GENERALLY KEEP POPS IN THE HIGH CHANCE CATEGORY THROUGH THE PERIOD
WITH THE HOPE OF SOME DRIER AIR LATER IN THE PERIOD.  HIGHS IN THE
80S EACH DAY WITH OVERNIGHT LOWS MAINLY IN THE 60S.

&&

.AVIATION...12Z TAF DISCUSSION.

A GREAT DEAL NOT ONLY LOW LEVEL MOISTURE BUT DEEPER MOISTURE FROM
THE GULF WILL KEEP LOW CIGS AROUND FOR MOST OF THE DAY BARRING A
COUPLE OF BREAKS HERE AND THERE. RAIN TODAY AND A FEW THUNDERSTORMS
ARE POSSIBLE AS DISTURBANCES MOVE ACROSS C AL AROUND THE BASE OF THE
UPPER LOW OVER LA. STRONGEST ACTIVITY WILL BE THIS AFTERNOON BUT
SHOWERS COULD OCCUR THROUGHOUT THE DAY. ALTHOUGH SHOWER ACTIVITY
WILL CONTINUE TO BE A POSSIBILITY FOR TONIGHT. ACTIVITY WILL BE
SCATTERED AND MORE SPORADIC.

08
&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  82  70  83  68 /  60  70  40  70  50
ANNISTON    70  83  70  84  70 /  60  70  40  60  50
BIRMINGHAM  71  83  71  83  70 /  50  70  40  60  40
TUSCALOOSA  71  84  71  84  71 /  60  70  50  60  40
CALERA      70  83  70  84  70 /  50  70  40  60  40
AUBURN      70  81  70  83  69 /  60  70  40  60  40
MONTGOMERY  71  85  71  86  71 /  50  70  40  60  30
TROY        71  84  71  86  70 /  50  70  40  60  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

50
Hazardous weather outlook, Sep 17, 12:52 PM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1252 PM CDT THU SEP 17 2009

ALZ011>015-017>050-181800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1252 PM CDT THU SEP 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PERIODS OF RAIN...HEAVY AT TIMES...WILL CONTINUE THIS AFTERNOON.
ALTHOUGH WIDESPREAD FLOODING IS NOT EXPECTED...LOCALLY HEAVY
RAINFALL COULD CAUSE MINOR FLOODING....MAINLY THROUGH 7 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PERIODS OF RAIN...HEAVY AT TIMES...WILL CONTINUE FRIDAY. SEVERAL
DAYS OF RAINFALL WILL SATURATE SOILS...INCREASING THE THREAT OF
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 17, 4:30 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT THU SEP 17 2009

ALZ018-019-172215-
CALHOUN-ETOWAH-
430 PM CDT THU SEP 17 2009

...SIGNIFICANT WEATHER ALERT FOR CALHOUN AND ETOWAH COUNTIES UNTIL
515 PM CDT...

AT 430 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHEAST OF OHATCHEE...OR 5 MILES SOUTHEAST OF
MARKTON. THIS STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  OHATCHEE.
  MARKTON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10/ARM
Special weather statement, Sep 17, 5:14 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
514 PM CDT THU SEP 17 2009

ALZ024-172300-
JEFFERSON-
514 PM CDT THU SEP 17 2009

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY UNTIL 600 PM CDT...

AT 514 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR FULTONDALE...MOVING NORTH AT 5 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FULTONDALE.
  NEW CASTLE.
  WATSON.
  GRAYSVILLE.
  GARDENDALE.
  MORRIS.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10/ARM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:02 PM CDTAreal Flood WarningBMXMarion, Winston3 hr
Sep 16, 7:27 PM CDTAreal Flood WarningBMXMarion, Winston3 hr
Sep 17, 1:17 PM CDTAreal Flood AdvisoryBMXGreene, Sumter3 hr
Sep 17, 2:17 PM CDTAreal Flood AdvisoryBMXBarbour3 hr
Sep 17, 4:59 PM CDTAreal Flood AdvisoryBMXCalhoun, Etowah3 hr
Sep 17, 5:46 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, Walker44 min
Sep 17, 6:19 PM CDTAreal Flood AdvisoryBMXBlount, Jefferson3 hr
Sep 17, 6:37 PM CDTFlash Flood WarningBMXJefferson3 hr
Sep 17, 6:51 PM CDTFlash Flood WarningBMXShelby3 hr

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.